×

zbMATH — the first resource for mathematics

Additivity of metrizability and related properties. (English) Zbl 0991.54032
Summary: A topological property \({\mathcal P}\) is called \(n\)-additive in \(n\)th power (or weakly \(n\)-additive) if a topological space \(X\) has \({\mathcal P}\) as soon as \(X^n= \bigcup\{Y_i: i\in n\}\) where all \(Y_i\) have \({\mathcal P}\). If \({\mathcal P}\) is \(n\)-additive in \(n\)th power for all natural \(n\geq 1\), we say that \({\mathcal P}\) is weakly finitely additive.
The main question we deal with in this paper is whether metrizability is weakly finitely additive. It was proved by V. V. Tkachuk [Trans. Am. Math. Soc. 341, No. 2, 585-601 (1994; Zbl 0802.54002)] that it is so in the class of regular spaces with Souslin property. Metrizabilty was also proved by Tkachuk [loc. cit.] to be weakly finitely additive in the class of Hausdorff compact spaces. We generalize this last result, showing that metrizability is weakly finitely additive in the class of regular pseudocompact spaces. We also prove that if \(X^n\) is a regular Lindelöf space then it is metrizable if represented as a union of its \(n\) metrizable subspaces. We show that there is an example of a Tikhonov nonmetrizable space \(X\) such that \(X^n\) is a union of two metrizable subspaces for all \(n\geq 1\). The method of constructing this example can be used to solve several problems stated by Tkachuk [loc. cit.].

MSC:
54E35 Metric spaces, metrizability
54A25 Cardinality properties (cardinal functions and inequalities, discrete subsets)
54B05 Subspaces in general topology
54B10 Product spaces in general topology
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Tkachuk, V.V., Finite and countable additivity of topological properties in Nice spaces, Trans. amer. math. soc., 341, 2, 585-601, (1994) · Zbl 0802.54002
[2] Uspenskiǐ, V.V., Pseudocompact spaces with a σ-point-finite base are metrizable, Comment. math. univ. carolin., 25, 2, 261-264, (1984) · Zbl 0574.54021
[3] Shelah, S., A weak version of ♢ which follows from \(2\^{}\{ℵ0\} < 2\^{}\{ℵ1\}\), Israel J. math., 29, 239-247, (1978)
[4] Shelah, S., Whitehead groups may not be free, even assuming CH I, Israel J. math., 28, 193-204, (1977) · Zbl 0369.02035
[5] Shelah, S., Whitehead groups may not be free, even assuming CH II, Israel J. math., 35, 257-285, (1980) · Zbl 0467.03049
[6] Engelking, R., General topology, (1977), PWN Warsaw
[7] Fleissner, W.G., The normal Moore space conjecture and large cardinals, (), 733-760
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.